Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 21, 2018, 5:05 PM EDT for Darke County, Mercer County, Ohio. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2018, 5:05 PM EDT (21:05 UTC)
- Expired
- May 21, 2018, 5:25 PM EDT
- In force
- 20 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Darke County, OH, Mercer County, OH
The radar
The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:26 PM EDT | TSTM WND DMG | 2 Se Ansonia, OH | POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:59 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
566
WUUS51 KILN 212105
SVRILN
OHC037-107-212145-
/O.NEW.KILN.SV.W.0050.180521T2105Z-180521T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
505 PM EDT MON MAY 21 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northern Darke County in west central Ohio...
Southern Mercer County in west central Ohio...
* Until 545 PM EDT.
* At 505 PM EDT, a severe thunderstorm was located near Union City,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Greenville, Coldwater, Versailles, St. Henry, Union City, Fort
Recovery, Ansonia, Osgood, Chickasaw, Burkettsville, North Star,
Rossburg, New Weston, Yorkshire, Darke County Airport, Rose Hill,
Maria Stein, State Route 47 at US Route 127, Eldora Speedway and
Willowdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4047 8446 4036 8445 4035 8444 4027 8443
4009 8468 4015 8481 4034 8480 4048 8473
TIME...MOT...LOC 2105Z 211DEG 24KT 4021 8474
HAIL...1.00IN
WIND...60MPH
$$
Novak2 follow-up statements
894
WWUS51 KILN 212116
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
516 PM EDT MON MAY 21 2018
OHC037-107-212145-
/O.CON.KILN.SV.W.0050.000000T0000Z-180521T2145Z/
Darke OH-Mercer OH-
516 PM EDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN DARKE AND SOUTHEASTERN MERCER COUNTIES...
At 516 PM EDT, a severe thunderstorm was located near Ansonia, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Greenville, Coldwater, Versailles, St. Henry, Ansonia, Osgood,
Chickasaw, Burkettsville, North Star, Rossburg, New Weston,
Yorkshire, Darke County Airport, Rose Hill, Maria Stein, Brock, State
Route 47 at US Route 127, Eldora Speedway, Carthagena and Willowdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4047 8446 4036 8445 4035 8444 4027 8443
4010 8466 4021 8476 4035 8473 4048 8469
TIME...MOT...LOC 2116Z 211DEG 24KT 4027 8469
HAIL...0.75IN
WIND...60MPH
$$
Novak261
WWUS51 KILN 212125
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
525 PM EDT MON MAY 21 2018
OHC037-107-212135-
/O.CAN.KILN.SV.W.0050.000000T0000Z-180521T2145Z/
Darke OH-Mercer OH-
525 PM EDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DARKE AND
SOUTHEASTERN MERCER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Ohio.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 4047 8446 4036 8445 4035 8444 4027 8443
4010 8466 4021 8476 4035 8473 4048 8469
TIME...MOT...LOC 2123Z 211DEG 24KT 4032 8465
$$
NovakWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:01 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 21, 4:01 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 401 PM EDT Mon May 21 2018 .SYNOPSIS... Showers and thunderstorms will remain possible across the region until a cold front moves through Tuesday afternoon and evening. High pressure will build in to bring dry conditions for mid to late week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Warm front extends from north of Lima south southeast across the forecast area. It appears that much of this boundary will wash out into the evening, but northern extent will persist. There is some suggestion that a weak surface low may track across northern Ohio which would temporarily bring the front a bit further south into the forecast area. Better shear is located across the northern areas as a jet streak moves away from the region while instability maximum across the south is working northward in the warm sector. Best combination of shear and instability, in addition to the proximity to the stronger part of the front, suggests highest potential for severe weather is in west central Ohio. Storms are developing across western Indiana and western Kentucky and they will move into the area late this afternoon and this evening. Cannot rule out some strong to damaging winds with any of these storms as DCAPE has been increasing although still somewhat marginal. Storms will weaken later this evening with showers and scattered storms continuing across the area through much of the night. Temperatures will remain warm with guidance having a reasonable handle on lows. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Showers and thunderstorms may start to redevelop along a pre- frontal trough in the morning across southeastern counties. Additional activity will develop through the day as a cold front approaches. Scattered showers and thunderstorms will occur until the front crosses the area in the afternoon and evening. Cannot rule out some stronger updrafts that could be capable of strong to damaging wind gusts. High pressure will start to build in later Tuesday night with a drier air mass. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The long term will open up with rather pleasant weather as surface high pressure centers over Michigan. The upper level trough axis will be centered over eastern Canada with the best ageostrophic convergence located from Michigan to central Ohio. Wednesday afternoon 1000/850 MB thicknesses are forecast to be around 1390 M which would support high temperatures only around 80 degrees. Wednesday night into Thursday the broad upper level low that was over the western United States will open up and head east. The wave will then impinge on the upper level trough axis pushing the corresponding surface high pressure east as well. This means high temperatures will start to recover Thursday (even though temperatures will likely remain above normal through the long term) into the lower 80s. 850 MB temperatures remain rather steady while 1000/850 MB thicknesses only slightly increase. Friday a weak mid-level ridge will form over Tennessee with an upper level low over the Gulf of Mexico. GFS forecast soundings at KCVG even show a weak subsidence inversion from the mid-level ridge at this time and with PWATs forecast to be around 1.25" Fridays highs could again approach 10 degrees above normal for this time of year (mid 80s with some upper 80s southwest). Saturday into Sunday gulf moisture surges north with the cold front now forecast to remain well north of the ILN forecast area. Even with the front remaining well north of the area, above normal PWATs and weak PVA from the upper level low will allow shower and thunderstorm chances to return to the area Saturday and continue through Monday. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Cumulus field will develop into scattered to numerous thunderstorms this afternoon and this evening. Have highlighted time of greatest potential for thunderstorms with tempo group with visibilities reduced to MVFR for now, although a brief reduction to IFR is possible. Once storms pass through the terminals, there could be some lingering showers before precipitation ends. Have kept conditions VFR although there is some chance that lower ceilings may occur around 12Z. OUTLOOK...Thunderstorms possible Tuesday afternoon and evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Haines AVIATION...
Hazardous weather outlook, May 21, 4:08 PM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 408 PM EDT Mon May 21 2018 OHZ026-034-035-042>045-220915- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- 408 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Tonight. Thunderstorms will move across the area late this afternoon and evening. Some of these storms may be severe with damaging wind gusts being the highest threat. An isolated tornado or large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ046-051>056-060>065- 070>074-077>082-088-220915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Miami-Champaign- Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 408 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will move across the area late this afternoon into the evening. A few of these storms could produce strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms will occur Tuesday into Tuesday evening. Some storms could produce strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 21, 12:48 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1248 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 3 SW MORROW 39.32N 84.16W
05/20/2018 WARREN OH PUBLIC
NUMEROUS LARGE TREES SNAPPED. PHOTOS VERIFIED FROM SOCIAL
MEDIA. TIME REPORTED BY HOMEOWNER WHO WITNESSED DAMAGE AS
IT OCCURRED.
&&
JEGSpecial weather statement, May 21, 1:15 PM EDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
115 PM EDT MON MAY 21 2018
OHZ074-211745-
Hocking OH-
115 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOCKING COUNTY UNTIL 145
PM EDT...
At 115 PM EDT, radar indicated a strong thunderstorm near Hocking
Hills State Park, moving east at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Logan, Nelsonville, Hocking Hills State Park, Ilesboro, Union
Furnace, Haydenville, Lake Logan State Park, Oreville and Carbon
Hill.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3947 8228 3940 8229 3941 8247 3941 8254
3952 8256 3960 8238 3959 8236 3959 8226
3956 8226 3956 8225 3947 8222
TIME...MOT...LOC 1715Z 269DEG 12KT 3945 8244
NovakSpecial weather statement, May 21, 2:32 PM EDT, 2 hours 33 minutes before
Special Weather Statement National Weather Service Wilmington OH 232 PM EDT MON MAY 21 2018 OHZ081-211900- Adams OH- 232 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS COUNTY UNTIL 300 PM EDT... At 232 PM EDT, radar indicated a strong thunderstorm near Peebles, moving east at 15 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Pea size hail... Very heavy rain... Locations impacted include... Peebles, Dunkinsville and Wamsley. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3882 8351 3894 8349 3898 8327 3883 8327 TIME...MOT...LOC 1832Z 265DEG 14KT 3887 8340 Novak
Special weather statement, May 21, 5:01 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
501 PM EDT MON MAY 21 2018
OHZ042-212145-
Darke OH-
501 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT DARKE COUNTY UNTIL 545 PM EDT...
At 501 PM EDT, radar indicated a strong thunderstorm over Union City,
moving north at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Greenville, Versailles, Union City, Ansonia, Webster, Osgood,
Burkettsville, North Star, Rossburg, Palestine, New Weston,
Yorkshire, Darke County Airport, North Dayton, Rose Hill, Cosmos,
Sharpeye, Brock, State Route 47 at US Route 127 and Eldora Speedway.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4019 8443 4002 8470 4003 8481 4035 8480
4036 8445
TIME...MOT...LOC 2101Z 190DEG 13KT 4016 8478
NovakThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:08 PM EDT | Special Weather Statement | ILN | Brown | 37 min |
| May 20, 8:14 PM EDT | Special Weather Statement | ILN | Adams | 46 min |
| May 21, 1:15 PM EDT | Special Weather Statement | ILN | Hocking | 30 min |
| May 21, 2:32 PM EDT | Special Weather Statement | ILN | Adams | 28 min |
| May 21, 5:01 PM EDT | Special Weather Statement | ILN | Darke | 44 min |
| May 21, 5:29 PM EDT | Special Weather Statement | ILN | Darke | 46 min |
| May 21, 5:38 PM EDT | Special Weather Statement | ILN | Hardin | 52 min |
| May 21, 6:23 PM EDT | Special Weather Statement | ILN | Hardin | 52 min |
| May 21, 6:24 PM EDT | Special Weather Statement | ILN | Darke | 51 min |
| May 21, 6:29 PM EDT | Special Weather Statement | ILN | Shelby | 31 min |
| May 21, 6:58 PM EDT | Special Weather Statement | ILN | Preble | 47 min |
| May 21, 7:02 PM EDT | Special Weather Statement | ILN | Scioto | 43 min |
| May 21, 7:04 PM EDT | Special Weather Statement | ILN | Shelby | 26 min |
| May 21, 7:08 PM EDT | Special Weather Statement | ILN | Logan | 52 min |
| May 21, 7:25 PM EDT | Special Weather Statement | ILN | Miami | 50 min |
| May 21, 7:34 PM EDT | Special Weather Statement | ILN | Preble | 26 min |
| May 21, 7:47 PM EDT | Special Weather Statement | ILN | Scioto | 43 min |
| May 21, 7:49 PM EDT | Special Weather Statement | ILN | Union | 41 min |
| May 21, 7:53 PM EDT | Special Weather Statement | ILN | Pickaway | 52 min |
| May 21, 7:55 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Union | 35 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.